Texas, 2009

Damaging Wind in Texas, October 25, 2009

October 25, 2009 · NWS CRP · 1 event in 1 county or zone

An NWS Storm Survey combined with NWS Doppler Radar confirmed a downburst with straight-line winds estimated at 60-70 mph occurred over Redfish Bay and moved north across Highway 361 in San Patricio County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An NWS Storm Survey combined with NWS Doppler Radar confirmed a downburst with straight-line winds estimated at 60-70 mph occurred over Redfish Bay and moved north across Highway 361 in San Patricio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 25, 1:49 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Oct 25, 1:49 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
249 PM CDT SUN OCT 25 2009

.SHORT TERM...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN
PROGRESS ACROSS THE EAST HALF OF THE FORECAST AREA IN ASSOCIATION
WITH ENHANCED LOW LEVEL CONVERGENCE, A WEAKLY CAPPED ATMOSPHERE
AND GREATLY INCREASED LOW LEVEL MOISTURE. ACTIVITY WILL WIND DOWN
LATE THIS AFTERNOON WITH THE LOSS OF DAYTIME HEATING. HOWEVER,
EXPECT STREAMER SHOWERS TO DEVELOP OVERNIGHT AS STRONG LOW LEVEL
MOISTURE ADVECTION CONTINUES OVER THE COASTAL BEND. MAIN STORY
CONTINUES TO BE STRONG FRONT POISED TO MOVE THROUGH SOUTH TEXAS
DURING THE DAY ON MONDAY. RAISED CHANCES OF PRECIP JUST A BIT MORE
ACROSS THE ENTIRE AREA MONDAY AFTERNOON AS WIDESPREAD WETTING
RAINS ARE ANTICIPATED. PRECIP AMOUNTS OF 1 TO 2 INCHES WITH
LOCALLY 3 TO 4 INCHES STILL ON TAP. FRONT WILL PUSH OFFSHORE
BETWEEN 6-8 PM MONDAY EVENING. SOME STRONG TO SEVERE THUNDERSTORMS
ARE STILL POSSIBLE ALONG THE FRONT IN ASSOCIATION WITH THE LEFT
FRONT QUADRANT OF AN UPPER JET, BUT MAINLY OVER THE EAST HALF OF
THE FORECAST AREA WHERE BETTER DAYTIME HEATING WILL TAKE PLACE.
DRIER AND COOLER AIR WILL PUSH INTO SOUTH TEXAS THROUGHOUT MONDAY
NIGHT WITH CHANCES OF PRECIPITATION ENDING OVER THE LAND ZONES
AROUND MIDNIGHT.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...THE GFS AND ECMWF SOLNS ARE
QUITE SIMILAR THROUGH THE FCST PD AND HAVE FINALLY SHOWN SOME
CONSISTENCY FROM RUN TO RUN.  AS A RESULT...WL BE FOLLOWING THESE
SOLNS CLOSELY THROUGHOUT THE FCST PD.  AN INITIAL NEGATIVELY TILTED
S/WV TROUGH AXIS SITUATED ACROSS THE STATE EARLY TUE WL QUICKLY MOVE
NEWD TWDS THE LOWER MS RVR VLY BY TUE EVENING.  STRONG SUBSIDENCE
AND NVA WL BE THE RULE ON TUE AS A RESULT.  COOLER AND DRIER
CONDITIONS WL ALSO PREVAIL.  HOWEVER...A RAPID TRANSITION TO A
RETURN FLOW REGIME IS EXPECTED TO OCCUR ON TUE NIGHT AS THE NEXT
STRONG S/WV DIGS RAPIDLY SEWD ACROSS THE INTERMOUNTAIN RGN.  WITH
SUCH A RAPID MOISTURE RETURN...PCPN IS EXPECTED TO BREAK OUT ON WED
OVER THE ERN ONE-THIRD OF THE CWA.  THE MOST SIGNIFICANT CHANGES TO
THE PRIOR FCSTS WAS TO INCREASE POPS THROUGH FRIDAY MORNING AND
SLOW DOWN THE ARRIVAL OF THE COLD FNT.  THIS SLOWER MOVEMENT IS
BASED UPON THE BLOCKY SYNOPTIC PATTERN THAT DEVELOPS WITH A LARGE
CLOSED LOW OVER THE SRN ROCKIES AND A STRONG RDG AXIS ACROSS THE
SOUTHEAST UNITED STATES.  AS A RESULT...WL NOW SHOW FROPA ON THU
NIGHT/FRI MORNING.  BROAD SYNOPTIC ASCENT AND FRONTAL FORCING ALONG
WITH 2 INCH PWS WL BE ENOUGH TO WARRANT CHC/LKLY POPS DURING THIS
SAME TIMEFRAME.  WL SHOW MUCH COOLER AND DRIER CONDITIONS FOR THE
WEEKEND. GENERALLY WENT WITH THE ENSEMBLE MOS THROUGH THE PD.
LEANED TWDS THE LOW MEMBER FOR THE OFFSHORE FLOW SITUATIONS AND THE
HIGH MEMBER FOR THE RETURN FLOW SITUATIONS.

&&

.MARINE...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH
TUESDAY MORNING. SMALL CRAFT ADVISORY TO EXPAND TO BAYS AND
NEARSHORE WATERS MONDAY AFTERNOON AND CONTINUING OVERNIGHT AS A
COLD FRONT MOVES ACROSS THE WATERS. SEE LATEST MARINE WEATHER
STATEMENT FOR MORE INFORMATION ON STRONG COLD FRONT (SATMWSCRP).

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  81  56  76  58  /  20  90  60   0   0
VICTORIA          68  78  53  74  51  /  30 100  50   0   0
LAREDO            72  75  55  79  61  /  10  70  20   0   0
ALICE             70  78  55  77  56  /  20  80  40   0   0
ROCKPORT          72  82  60  75  59  /  30  90  70   0   0
COTULLA           70  71  48  78  53  /  20  80  20   0   0
KINGSVILLE        71  80  56  77  57  /  20  80  40   0   0
NAVY CORPUS       73  82  57  75  64  /  20  90  60   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

&&

JAR/19...SHORT TERM
MB/80...LONG TERM
Hazardous weather outlook, Oct 25, 4:41 AM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
541 AM CDT SUN OCT 25 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-261100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
541 AM CDT SUN OCT 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO STRONG ONSHORE FLOW...RESULTING IN SMALL CRAFT ADVISORY
CONDITIONS...IS EXPECTED TONIGHT INTO MONDAY MORNING ACROSS THE
MIDDLE TEXAS WATERS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS SOUTH TEXAS ON MONDAY...PRODUCING
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS. IT DOES APPEAR
SOME OF THESE STORMS MAY BECOME STRONG OVER THE COASTAL BEND...
VICTORIA CROSSROADS AND MIDDLE TEXAS COASTAL WATERS...PRODUCING
STRONG STRAIGHT-LINE WIND GUSTS AND SMALL HAIL. SOME COMPUTER
MODELS ARE INDICATING A STRONGER UPPER LEVEL DISTURBANCE AND SHEAR
MOVING ACROSS SOUTH TEXAS WITH THE COLD FRONT. IF THIS OCCURS THEN
SOME OF THESE STORMS COULD BECOME SEVERE ACROSS THIS REGION. STAY
TUNED TO FUTURE FORECASTS AS THE EXACT FORECAST OF THE WEATHER
PATTERN MATERIALIZES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ALONG AND NORTHEAST OF INTERSTATE 37...WHERE 1 TO 2
INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO 3 INCHES POSSIBLE.
BETWEEN 1/2 AND 1 INCH OF RAIN IS EXPECTED ACROSS THE BRUSH
COUNTRY AND RIO GRANDE PLAINS.

STRONG OFFSHORE FLOW WILL BRIEFLY DEVELOP BEHIND THE COLD FRONT
MONDAY EVENING THROUGH EARLY TUESDAY MORNING. A MODERATE TO STRONG
ONSHORE FLOW WITH SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
WEDNESDAY AND THURSDAY AHEAD OF A SECOND COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF SOUTH TEXAS
MONDAY.

JR/WC

In the hours before

Special weather statement, Oct 25, 1:54 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
254 PM CDT SUN OCT 25 2009

TXZ229>234-239>247-261000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
254 PM CDT SUN OCT 25 2009

...A STRONG COLD FRONT WITH HEAVY RAIN TO MOVE THROUGH SOUTH TEXAS
ON MONDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE RIO GRANDE PLAINS AND
BRUSH COUNTRY OF SOUTH TEXAS MONDAY MORNING...AND THROUGH THE
COASTAL BEND AND VICTORIA CROSSROADS IN THE MID TO LATE AFTERNOON
MONDAY. ABUNDANT MOISTURE WILL BE IN PLACE ACROSS SOUTH TEXAS...AND
WILL INTERACT WITH THE FRONT AND A STRONG UPPER LEVEL DISTURBANCE TO
PRODUCE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
REGION.

THE MAIN HAZARD WILL BE HEAVY RAINFALL...MAINLY ALONG AND
NORTHEAST OF INTERSTATE 37...WHERE RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED WITH ISOLATED AMOUNTS UP TO 3 INCHES. WEST OF
INTERSTATE 37 TO THE RIO GRANDE RIVER...BETWEEN 1/2 AND 1 INCH OF
RAIN IS EXPECTED. IN ADDITION...STRONG...GUSTY AND POTENTIALLY
DAMAGING WINDS AND SMALL HAIL MAY ACCOMPANY THE STRONGER
STORMS...ESPECIALLY ACROSS THE COASTAL BEND AND VICTORIA CROSSROADS.
CHANCES OF PRECIPITATION WILL QUICKLY DIMINISH LATE MONDAY
EVENING.

JAR
Local storm report, Oct 25, 4:26 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
526 PM CDT SUN OCT 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     MARINE TSTM WIND 2 E CORPUS CHRISTI      27.71N 97.26W
10/25/2009  M44 MPH          GMZ230             TX   MESONET

            44 MPH GUST REPORTED BY THE CORPUS CHRISTI MARINA WEATHER
            STATION TCOON.

&&

RGASS

The radar

The Corpus Christi radar (KCRP), 41 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aransas

When
October 25, 6:05 PM CST
Where
Aransas County, 9.84 mi SSW of Rockport
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
27.889, -97.113

Straight-line winds ripped the patio roof off the bait shop at the Fin and Feather RV park. Two power poles were knocked down and a vehicle was damaged in the parking lot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199794.